Drug-induced renal failure: a focus on tubulointerstitial disease

Clin Chim Acta. 2005 Jan;351(1-2):31-47. doi: 10.1016/j.cccn.2004.09.005.

Abstract

Therapeutic agents induce acute renal failure (ARF) by promoting various types of injury to the kidney. Acute interstitial nephritis (AIN) develops from medications that incite an allergic reaction, leading to interstitial inflammation and tubular damage. Acute tubular necrosis (ATN) is a dose-dependent process that develops from direct toxicity on tubular epithelia, typically in the absence of inflammation. Additional, less common patterns of drug-induced renal injury include osmotic nephropathy, crystal nephropathy, and acute nephrocalcinosis. This review focuses on the multitude of patterns of drug-induced renal failure due to tubulointerstitial disease.

Publication types

  • Review

MeSH terms

  • Animals
  • Dose-Response Relationship, Drug
  • Drug Hypersensitivity / complications
  • Drug-Related Side Effects and Adverse Reactions*
  • Humans
  • Nephritis, Interstitial / chemically induced*
  • Nephritis, Interstitial / physiopathology
  • Renal Insufficiency / chemically induced*
  • Renal Insufficiency / physiopathology